Alert archive / Alabama / Tornado Warnings in 2006

Tornado Warning 11, NWS Birmingham, AL

March 13, 2006Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this tornado warning at Mar 13, 2006, 4:54 PM CST for Lamar County, Pickens County, Alabama. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2006, 4:54 PM CST (22:54 UTC)
Expired
Mar 13, 2006, 5:30 PM CST
In force
36 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 46 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 5:02 PM CSTTSTM WND DMG6 Sw Millport, ALPOSSIBLE TORNADO SOUTHWEST OF MILLPORT. DEBRIS VISIBLE AND A FEW TREES BLOWN DOWN JUST SOUTH OF SR 96 AND FIELDS ROAD.
Mar 13, 5:16 PM CSTTSTM WND DMGKennedy, ALPOSSIBLE TORNADO NEAR KENNEDY. A FEW STRUCTURES HAVE BEEN DAMAGED ALONG HIGHWAY 17.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 1:48 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KBMX 132255
TORBMX
ALC075-107-132330-
/O.NEW.KBMX.TO.W.0011.060313T2254Z-060313T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
454 PM CST MON MAR 13 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN LAMAR COUNTY IN WEST CENTRAL ALABAMA
  NORTHERN PICKENS COUNTY IN WEST CENTRAL ALABAMA

* UNTIL 530 PM CST

* AT 450 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 12 MILES WEST OF
  MILLPORT...OR ABOUT 7 MILES EAST OF COLUMBUS...MOVING EAST AT 40
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MILLPORT BY 505 PM CST

THIS UPGRADES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR THESE 
COUNTIES.  A FUNNEL CLOUD WAS REPORTED WITH THIS STORM NEAR THE 
STATE LINE IN EXTREME SOUTHERN LAMAR COUNTY.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3358 8828 3349 8829 3349 8783 3353 8783
      3354 8794 3362 8795

$$

61
2 follow-up statements
000 
WWUS54 KBMX 132307 RRA
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
506 PM CST MON MAR 13 2006

ALC075-107-132330-
/O.CON.KBMX.TO.W.0011.000000T0000Z-060313T2330Z/
PICKENS AL-LAMAR AL-
506 PM CST MON MAR 13 2006

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 530 PM CST FOR
SOUTHERN LAMAR AND NORTHERN PICKENS COUNTIES...

AT 504 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR MILLPORT...MOVING 
EAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  KENNEDY AND PALMETTO BY 515 PM CST

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

LAT...LON 3358 8813 3348 8814 3346 8784 3353 8783
      3354 8794 3362 8795

$$

61
000 
WWUS54 KBMX 132330
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
529 PM CST MON MAR 13 2006

ALC075-107-132339-
/O.EXP.KBMX.TO.W.0011.000000T0000Z-060313T2330Z/
PICKENS AL-LAMAR AL-
529 PM CST MON MAR 13 2006

...THE TORNADO WARNING FOR SOUTHERN LAMAR AND NORTHERN
PICKENS COUNTIES EXPIRES AT 530 PM CST...

AT 530 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT PROMPTED THE WARNING HAD EXITED THE WARNED
AREA. THUS...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3358 8813 3348 8814 3346 8784 3353 8783
      3354 8794 3362 8795

$$

61

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Mar 13, 3:27 PM CST, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 13, 3:27 PM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CST MON MAR 13 2006

.DISCUSSION...ALL EYES ARE SET ON TONIGHTS EVENT. A LINE OF
SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE STATE
LATE THIS AFTERNOON AND TONIGHT. THE BIG QUESTION IS IF IT WILL BE
SEVERE OR NOT. THE LATEST 18Z BMX SOUNDING SHOWED THAT THE CAP
ALOFT REMAINS STRONG...BUT NOT QUITE AS STRONG AS THIS MORNING.
THE MAIN AREA OF CONCERN AT THE MOMENT IS WEST OF INTERSTATE 65
AND NORTH OF ALICEVILLE AND FOSTERS. THIS IS WHERE DYNAMICS ARE
IN BETTER SHAPE FOR SOME SEVERE THUNDERSTORMS INCLUDING ISOLATED
TORNADOES. HENCE WHY A TORNADO WATCH WAS ISSUED. WE WILL CONTINUE
TO MONITOR THE LINE AS IT MOVES TO THE EAST TO SEE IF IT BECOMES
STRONGER OF IF IT WEAKENS. IF THE LINE DOES BECOME STRONGER...THE
WATCH COULD BE EXTENDED EASTWARD LATER TONIGHT.

RAIN CHANCES WILL CONTINUE TONIGHT AS THE FRONT MOVES ACROSS. SOME
LINGERING SHOWERS WILL BE LEFT ACROSS OUR SOUTHEASTERN COUNTIES EARLY
TOMORROW MORNING. BIG CHANGES ARE ON TAP TOMORROW WITH WINDY
CONDITIONS AND MUCH COOLER TEMPERATURES. SINCE TEMPERATURES HAVE
BEEN IN THE 80S OVER MUCH OF THE AREA THE LAST FEW DAYS...THIS
KIND OF CHANGE WILL BE A BIT BRISK. WINDS WILL BEGIN TO SUBSIDE BY
TUESDAY NIGHT AS THE DOME OF HIGH PRESSURE MOVES IN. THIS WILL
RESULT IN PERFECT RADIATIONAL COOLING NIGHT WHICH WILL HELP
TEMPERATURES DROP INTO THE 30S OVER MUCH OF THE CWA.

DRY CONDITIONS WILL CONTINUE THROUGH MOST OF WEDNESDAY. THE NEXT
COLD FRONT WILL MOVE ACROSS ON THURSDAY BRINGING US ADDITIONAL SHOWERS
TO THE AREA. WE WILL BE VERY STABLE SO NO THUNDERSTORMS ARE
EXPECTED WITH THIS SYSTEM. HIGH PRESSURE WILL THEN ESTABLISH OVER
THE AREA ON FRIDAY AND REMAIN THROUGH LATE SUNDAY. ANOTHER SYSTEM
WILL APPROACH THE AREA LATE SUNDAY INTO MONDAY. THIS IS THE SYSTEM
TO WATCH AS THE LONG RANGE MODELS HINT THAT THIS COULD BE A STRONG
SYSTEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     47  56  30  65 /  90  10   0   0
ANNISTON    49  59  34  66 /  90  10   0   0
BIRMINGHAM  46  59  34  67 /  90  10   0   0
TUSCALOOSA  44  63  35  68 /  80  10   0   0
CALERA      50  60  36  68 /  90  10   0   0
AUBURN      55  63  36  67 /  80  10   0   0
MONTGOMERY  52  64  34  69 /  90  10   0   0
TROY        56  65  36  68 /  70  20   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY IN EFFECT FOR CENTRAL ALABAMA THROUGH 6 PM
CST.

&&

10/ARM

In the hours before

Local storm report, Mar 13, 4:32 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CST MON MAR 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     FUNNEL CLOUD     5 SW SULLIGENT          33.84N 88.19W
03/13/2006                   LAMAR              AL   EMERGENCY MNGR

            FUNNEL CLOUD SIGHTING ONE HALF MILE FROM THE STATE LINE
            IN WESTERN LAMAR COUNTY.

0408 PM     HAIL             5 SW SULLIGENT          33.84N 88.19W
03/13/2006  M0.25 INCH       LAMAR              AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED IN THE WESTERN PORTION OF LAMAR
            COUNTY.

0419 PM     HAIL             SULLIGENT               33.89N 88.13W
03/13/2006  M0.25 INCH       LAMAR              AL   EMERGENCY MNGR

            PEA SIZE HAIL REPORTED AT THE SULLIGENT AIRPORT.

0421 PM     FUNNEL CLOUD     SULLIGENT               33.89N 88.13W
03/13/2006                   LAMAR              AL   EMERGENCY MNGR

            FUNNEL CLOUD SIGHTING AT THE SULLIGENT AIRPORT.

&&

JSS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 11:19 AM CSTLake Wind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more7 hr
Mar 13, 3:44 PM CSTTornado WarningBMXLamar54 min
Mar 13, 4:18 PM CSTTornado WarningBMXFayette, Marion42 min
Mar 13, 4:42 PM CSTSevere Thunderstorm WarningBMXLamar, Pickens48 min
Mar 13, 4:51 PM CSTTornado WarningBMXWalker39 min
Mar 13, 4:58 PM CSTTornado WarningBMXFayette, Marion9 min
Mar 13, 5:17 PM CSTTornado WarningBMXFayette43 min
Mar 13, 5:28 PM CSTTornado WarningBMXWalker17 min
Mar 13, 5:41 PM CSTSevere Thunderstorm WarningBMXWinston19 min
Mar 13, 5:43 PM CSTTornado WarningBMXWalker17 min
Mar 13, 5:44 PM CSTTornado WarningBMXTuscaloosa61 min

Nearby

Tornado Warnings in Alabama, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.